Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 25, NWS Lincoln, IL

August 10, 2006Clay County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 10, 2006, 1:32 PM CDT for Clay County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 1:32 PM CDT (18:32 UTC)
Expired
Aug 10, 2006, 4:30 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 101836
FFWILX
ILC025-102130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
132 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 430 PM CDT.

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. DOPPLER   
  RADAR HAS ESTIMATED ONE INCH OF RAIN HAS FALLEN SINCE 1 PM OVER    
  NORTHWESTERN CLAY COUNTY.

THUNDERSTORMS WITH EXCESSIVE RAINFALL RATES OF TWO TO FOUR INCHES 
PER HOUR WILL CONTINUE ACROSS THESE AREAS THROUGH 3 PM. THESE 
RAINFALL RATES WILL LIKELY PRODUCE FLASH FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FLORA...BIBLE
GROVE...CLAY CITY...INGAHAM...IOLA...LOUISVILLE...SAILOR SPRINGS AND
XENIA.

MANY AREAS IN CLAY COUNTY ARE ALREADY OVER SATURATED FROM HEAVY 
RAINFALL FROM YESTERDAY MORNING... ADDING TO THE FLASH FLOOD THREAT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLASH FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 3892 8837 3891 8870 3881 8870 3861 8870
      3861 8828 3867 8829 3872 8828 3885 8825
      3885 8837

$$

HARDIMAN
2 follow-up statements
000 
WGUS73 KILX 102033
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT THU AUG 10 2006

ILC025-102130-
CLAY-
329 PM CDT THU AUG 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR CLAY
COUNTY...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A PERSISTENT AREA OF MODERATE TO LOCALLY HEAVY RAINFALL 
OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE... IOLA...INGAHAM AND BIBLE GROVE

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN THE 
WARNED AREA THROUGH 430 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3892 8837 3891 8870 3881 8870 3861 8870
      3861 8828 3867 8829 3872 8828 3885 8825
      3885 8837

$$

HARDIMAN
000 
WGUS73 KILX 102136
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
432 PM CDT THU AUG 10 2006

ILC025-102142-
CLAY-
432 PM CDT THU AUG 10 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CLAY COUNTY...

ONLY LIGHT RAINS REMAINED OVER CLAY COUNTY AT 430 PM AND 
THE COUNTY SHERIFF REPORTED NO FLOODING. SO THE FLASH FLOOD WARNING 
FOR CLAY COUNTY HAS BEEN ALLOWED TO EXPIRE AT 430 PM.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3892 8837 3891 8870 3881 8870 3861 8870
      3861 8828 3867 8829 3872 8828 3885 8825
      3885 8837

$$

KH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:30 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 10, 10:30 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEAT INDEX THIS AFTERNOON
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT THU AUG 10 2006

.DISCUSSION...
UPDATING FORECAST LATE THIS MORNING TO ADJUST WORDING. SEVERE MCS
MOVING SE ACROSS NE IL HAS CONVECTION OVER FAR NE NE OF PEORIA AND
DANVILLE. GALESBURG HAD 48 MPH WIND GUSTS AT 925 AM...BUT SO FAR
SEVERE WINDS OF 58 MPH OR STRONGER HAS BEEN STAYING NORTH OF CENTRAL
IL. A SEVERE THUNDERSTORM WARNING WAS ISSUED FOR NORTHERN VERMILION
COUNTY. ANOTHER AREA OF STRONG TO POTENTIALLY SEVERE CONVECTION
WAS OVER SE IA...FAR NE MO AND FAR WESTCENTRAL IL NW OF QUINCY. THIS
CONVECTION WAS MOVING NE TOWARD MACOMB. YET ANOTHER AREA OF
CONVECTION WAS OVER CENTRAL MO SOUTH OF THE MO RIVER AND DRIFTING NE
TOWARD ST LOUIS.

15Z/10 AM SURFACE MAP SHOWS 1009 MB LOW PRESSURE OVER FAR SE
NEBRASKA WITH A FRONTAL BOUNDARY EXTENDING EAST ACROSS NORTHERN MO
INTO CENTRAL IL JUST SOUTH OF MACOM...PEORIA AND BLOOMINGTON TO JUST
NORTH OF CHAMPAIGN...THEN ARCHES INTO SW INDIANA. TROPICAL AIR MASS
OVER CENTRAL/SE IL AGAIN TODAY WITH DEWPOINTS IN THE LOW TO MID 70S
WHILE TEMPS IN THE MID 70S TO AROUND 80F. SEEING MOSTLY SUNNY SKIES
SOUTH OF A MACOMB TO PEORIA TO CHAMPAIGN LINE (SUNNY OVER SE IL)
WHILE CLOUDY NORTH. QUITE UNSTABLE ALREADY WITH LIFTED INDICES MINUS
3 TO 4C WHILE CAPES 1500 TO 2500 J/KG SOUTH OF I-74. ALOFT 594 DM
500 MB SUBTROPICAL HIGH WAS OVER THE SOUTHERN PLAINS STATES AROUND
TX WHILE A SHORT WAVE TROF WAS OVER WESTERN IOWA.

SPC DOWNGRADED CENTRAL IL FROM A MODERATE TO A SLIGHT RISK THIS
AFTERNOON AND EVENING. KEEPING LIKELY CHANCE OF CONVECTION
DEVELOPING THIS AFTERNOON OVER CENTRAL AND SE IL AS FRONTAL BOUNDARY
THAT HAS BEEN LIFTING SLOWLY NORTH SHOULD BE NEARLY STATIONARY THIS
AFTERNOON...THEN SLIP BACK SOUTH TOWARD I-72 BY THIS EVENING AND
SHORT WAVE FROM WESTERN IA MOVES EAST INTO CENTRAL/NORTHERN IL BY
THIS EVENING. ATMOSPHERE TO GET VERY UNSTABLE WITH MORE HEATING AS
TEMPS ELEVATE INTO THE MID TO UPPER 80S AND LOWER 90S FROM
SPRINGFIELD AND DECATUR AND TERRE HAUTE SW AREAS WHERE HEAT INDEX
100 TO 105F. NEAR HEAT ADVISORY CRITERIA OF 105F AT LAWRENCEVILLE.
DEWPOINTS IN THE 70S TODAY WITH NAM/WRF CAPES 2000 TO 4000 K/KG AND
LIFTED INDEX MINUS 5 TO 9C THIS AFTERNOON. 40 TO 50 KNOT WIND SHEAR
WILL REMAIN SUPPORTIVE OF SUPERCELLS AND TORNADOES POSSIBLE (2%)
THOUGH THE BEST SEVERE WX THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS (45%)...FOLLOWED BY LARGE HAIL (30%). MID LEVEL SHORTWAVE
TROUGH/MCV SHOULD ALSO BECOME A PLAYER LATER THIS AFTERNOON INTO
THIS EVENING AS IT INTERACTS WITH STRONG INSTABILITY NEAR SURFACE
FRONT OVER CENTRAL IL. GEOMETRY OF QUASI STATIONARY FRONT AT THE
SURFACE AND MODERATE WNW MID LEVEL WINDS WILL FAVOR LONG LIVED
MCS/S...LIKELY IN THE FORM OF ONE OR MORE BOW ECHOS.

&&

.PREV DISCUSSION...
00Z ANALYSIS HAS FRONTAL BOUNDARY S OF CWA...ALONG THE MISS RIVER
VALLEY NEAR STL...STRETCHING FROM CENTRAL SD TO THE ERN SEABOARD.
HIGH PRESSURE RIDGE OUT OVER THE EAST COAST...AND ALSO OVER HUDSON
BAY.  WEAK NWRLY FLOW AT 500MB...WITH EDGE OF H5 HEIGHT GRADIENT
JUST TO THE SW.  DIURNALLY ENHANCED CONVECTION FROM YESTERDAY
SURVIVING ENOUGH TO MAKE IT TO THE EARLY MORNING HOURS OVER ERN
NE...AND GETTING SOME ASSISTANCE FROM A LOW LEVEL JET...HAS TURNED
INTO QUITE THE COMPLEX THIS MORNING. SHORT WAVES DIFFICULT TO PICK
OUT IN RAOB DATA OR ON PROFILERS...BETWEEN WEAK FLOW AND CURRENT
MCC.  MODELS CONTINUE TO BE A PROBLEM...COMPLETELY OUT OF
CONCERT...PARTICULARLY IN THE FIRST 48 HOURS OF THE FORECAST.
NAM/WRF BEING THE LEAST OF THE EVILS...AND SLIGHTLY AT AN ADVANTAGE
IN THAT THE SEVERE CONVECTIVE FEEDBACK ISSUES OF THE PAST COUPLE
NIGHTS APPEAR TO BE LESSENING AS THE MODELS COME TO GRIPS WITH THE
PATTERN CHANGE FOR THE WEEKEND.  SIDING WITH THE NAM/WRF IN THE
SHORT TERM...AND GOING WITH THE MORE CONSISTENT AND MORE
CONSERVATIVE ECMWF IN THE EXTENDED.

SHORT-TERM...TODAY AND TOMORROW...
PLENTY OF ACTIVITY MOVING OUT OF THE PLAINS...BUT WITH MAIN SFC
BOUNDARY WELL SOUTH OF THE CWA...PRECIP WILL BE MORE OR LESS A
FUNCTION OF THE SHORTWAVES MOVING THROUGH INCREASINGLY NWRLY FLOW
OVHD...AND ANY BOUNDARIES THAT MAKE IT THIS WAY.  CAPES IN EXCESS OF
5000 J/KG THIS AFTERNOON...WITH CONVECTIVE TEMPS AROUND 86F IN THE
NORTH...AND A HIGHER 91F IN THE SW...WHICH WILL BE CLOSER TO THE
FRONTAL BOUNDARY.  WARM AIR AT H85 WILL ALSO BE ADVECTING INTO THE
FA TODAY...HELPING TO PUSH THAT BOUNDARY SLIGHTLY UP TO THE
NORTHEAST.  WITH THE AMOUNT OF INSTABILITY AND VGP/S AT .6M/S2
ACCORDING TO THE NAM/WRF...ANY STORM MOVING ACROSS THE BOUNDARY INTO
THE FA FROM THE SW HAVE THE POTENTIAL TO BECOME ORGANIZED AND
PRODUCE SEVERE WEATHER...AND ISOLATED TORNADOS.  WILL BUMP TO LIKELY
POPS SW INTERSTATES 72 AND 74.

BECOMING MORE WELL DEFINED LATE THURSDAY AND INTO FRIDAY IN THE
FORECAST.  MAJOR THICKNESS GRADIENT DRAPED ACROSS THE SRN TIP OF
ILLINOIS...AND INVOF REMAINING FRONTAL BOUNDARY...PUT LOW POPS
ACROSS THE SRN PORTIONS OF THE CWA AS THE SYSTEM PUSHES OUT OF THE
CENTRAL CONUS...OR IS PUSHED OUT OF THE MIDWEST BY A BUILDING HIGH
DOWN FROM SERN CANADA.

LONG-TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
AS THE ENERGY PUSHES OUT TO THE EAST...THE FLOW STARTS TO TRANSITION
FROM NWRLY TO MORE WRLY BY THE END OF THE WEEKEND. A UPPER LEVEL
TROF IN THE DISTANT NORTH WILL HELP DRAG ANOTHER WEAK SFC BOUNDARY
THROUGH LATE IN THE WEEKEND AND BRING CHC POPS FOR SUNDAY NIGHT
THROUGH MONDAY.  AFTER THAT...THE  FORECAST BECOMES AN INTERESTING
ISSUE OF TEMPS AS MODELS CONVERGE IN THE PATTERN...JUST NOT SO MUCH
IN HOW FAR NORTH THE UPPER LEVEL RIDGE REACHES...AS A TROF MOVES OUT
OVER THE ERN COAST...RESULTING IN A BIT OF A HIGH HEIGHTS AND WARM
TEMPS FOR CENTRAL ILLINOIS.

&&

ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL/HJS
Hazardous weather outlook, Aug 10, 11:40 AM CDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1140 AM CDT THU AUG 10 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1140 AM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS DOWNGRADED THE MODERATE RISK OF
SEVERE THUNDERSTORMS TO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
CENTRAL ILLINOIS THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS A NEARLY STATIONARY
FRONTAL BOUNDARY REMAINS OVER CENTRAL ILLINOIS THIS AFTERNOON...THEN
SHIFTS SLOWLY SOUTH INTO SOUTHEAST ILLINOIS LATER TONIGHT. DAMAGING
WINDS WILL BE THE MAIN HAZARD...WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL ALSO LIKELY. MORE STORMS MAY RE FIRE LATER THIS AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES INTO ILLINOIS FROM
IOWA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FRIDAY MAINLY FROM
I-72 SOUTH...AND AGAIN ON SUNDAY NIGHT AND MONDAY AS A SERIES OF
WEATHER DISTURBANCES AFFECT CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KMH/SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:04 AM CDTSevere Thunderstorm WarningILXVermilion31 min
Aug 10, 1:18 PM CDTSevere Thunderstorm WarningILXClay57 min
Aug 10, 1:38 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper54 min
Aug 10, 1:59 PM CDTSevere Thunderstorm WarningILXRichland46 min
Aug 10, 2:12 PM CDTSevere Thunderstorm WarningILXClay17 min
Aug 10, 2:42 PM CDTSevere Thunderstorm WarningILXLawrence, Richland33 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.